Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 232, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 28, 2016, 4:47 PM CDT for Lyon County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 4:47 PM CDT (21:47 UTC)
- Expired
- Aug 28, 2016, 5:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:01 PM CDT | HAIL 1 | E Emporia Airport, KS | A FEW QUARTER SIZE STONES FELL...ASOS AT THE AIRPORT HAD GUSTED UP TO 50MPH AT 452PM ALSO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269
WUUS53 KTOP 282147
SVRTOP
KSC111-282215-
/O.NEW.KTOP.SV.W.0232.160828T2147Z-160828T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
OLPE...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EMPORIA...OLPE AND NEOSHO RAPIDS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 136.
KANSAS TURNPIKE BETWEEN MILE MARKERS 129 AND 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3821 9619 3827 9632 3847 9620 3837 9598
3822 9612
TIME...MOT...LOC 2147Z 212DEG 20KT 3829 9617
HAIL...0.75IN
WIND...60MPH
$$
272 follow-up statements
477 WWUS53 KTOP 282201 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 501 PM CDT SUN AUG 28 2016 KSC111-282215- /O.CON.KTOP.SV.W.0232.000000T0000Z-160828T2215Z/ LYON- 501 PM CDT SUN AUG 28 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN LYON COUNTY... AT 501 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF EMPORIA...MOVING NORTH AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... EMPORIA...OLPE AND NEOSHO RAPIDS. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 136. KANSAS TURNPIKE BETWEEN MILE MARKERS 129 AND 131. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3830 9630 3847 9620 3837 9598 3825 9612 TIME...MOT...LOC 2201Z 194DEG 19KT 3835 9616 HAIL...0.75IN WIND...60MPH $$ 27
750
WWUS53 KTOP 282214
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT SUN AUG 28 2016
KSC111-282224-
/O.EXP.KTOP.SV.W.0232.000000T0000Z-160828T2215Z/
LYON-
514 PM CDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY WILL
EXPIRE AT 515 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3830 9630 3847 9620 3837 9598 3825 9612
TIME...MOT...LOC 2212Z 212DEG 20KT 3835 9616
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:23 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 28, 3:23 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 323 PM CDT SUN AUG 28 2016 .SHORT TERM...(This Evening through Monday) Issued at 251 PM CDT SUN AUG 28 2016 Storms have begun to form within the tropical air mass in place across the area. The instability is moderate and will support strong updrafts, also soundings show a moist environment through most of the vertical profile. This in turn may help to produce a wet microburst at the surface. Although the deep layer shear is minimal therefore updrafts will not last long. The storm outflows will then support further development through the evening. Storm motion is rather slow and several cells may train over the same locations, and rainfall rates are efficient. All together could not rule out localized gusty wind, heavy rainfall, and perhaps small hail. Since most of this activity will be diurnally driven the coverage should decrease this evening. Any remaining outflows may keep showers and storms into the late evening as depicted by high res models. Models then focus the showers and perhaps storms across north central KS tonight. The warm air advection appears rather weak, but models are hinting at a wave tracking over western KS into southern NE. This activity could linger into tomorrow morning especially given the potential wave. Some models are forecasting light wind and clear skies across portions of northeast KS. With recent rainfall some areas could develop ground fog around sunrise. A similar environment is forecasted for tomorrow so expect storms developing late morning and early afternoon. Models do show that wave will possibly deepen as is tracks over NE, which may contribute to large scale lift during the day. Moderate instability, weak shear, and high moisture tomorrow will support storms capable of localized gusty wind and heavy rainfall. .LONG TERM...(Monday Night through Sunday) Issued at 251 PM CDT SUN AUG 28 2016 The weather pattern remains fairly stagnant through Tuesday and Wednesday with very weak flow and ample moisture aloft with weak low level forcing in the region each day. The difference will be that the mid-level vorticity maxima will be closer to the local forecast area and may help support more than just the diurnally driven daily convection during this period. Expect several of these impulses along with occasional MCV structures to provide this extra vertical motion, and also to enhance local moisture content and moisture flux into smaller areas. Pwat values will be typically in the 1.75-2" range, and all of these ingredients along with the convective nature of the precipitation suggest that mainly localized areas of heavy rainfall and flooding will be possible. Could also see periods of training precipitation so can not rule out a few even smaller areas of very heavy rain totals through Wednesday night. Temperatures through this time frame will see a slight cooling trend as there should be more cloud cover in the area but still expect highs mainly in the 80s. Thursday a few storms could linger in southwestern parts of the forecast area, but then expect a dry period through Friday night as dry high pressure builds in from the northeast. While the airmass will be cooler and drier, there will also be more of the August sunshine so highs are likely to maintain in the 80s and lows in the 60s. Southerly return flow builds back into the area for next weekend with additional northern stream disturbances skirting the local area and eventually forcing another decaying front into the central Plains. This is cause for a return of thunderstorm chances along with warmer temperatures and more humidity for much of the area. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1213 PM CDT SUN AUG 28 2016 There is a chance for isolated to scattered storms this afternoon, which may linger into the evening. These storms may produce gusty wind and brief heavy rainfall causing MVFR conditions. Isolated storms are possible overnight but confidence in that is low at this point. Otherwise VFR conditions expected through the taf period. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Barjenbruch AVIATION...Sanders
Hazardous weather outlook, Aug 28, 3:06 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT SUN AUG 28 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-292015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 306 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT CHANCE FOR STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING. STORMS MAY CONTINUE THROUGH THE OVERNIGHT ESPECIALLY IN NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY THERE IS A SLIGHT CHANCE FOR STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL IN THE AFTERNOON AND EARLY EVENING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH WEDNESDAY NIGHT. THE POTENTIAL FOR REPEAT ROUNDS OF STORMS MAY LEAD TO AREAS OF HEAVY RAINFALL AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Aug 28, 1:39 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CDT SUN AUG 28 2016
KSZ024-281915-
JACKSON-
139 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY UNTIL
215 PM CDT...
AT 139 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POTAWATOMI RESERVATION...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MAYETTA...DENISON AND POTAWATOMI RESERVATION.
LAT...LON 3922 9575 3922 9577 3930 9594 3947 9579
3938 9560
TIME...MOT...LOC 1839Z 213DEG 12KT 3930 9579
SANDERSSpecial weather statement, Aug 28, 2:19 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 219 PM CDT SUN AUG 28 2016 KSZ012-281945- BROWN- 219 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN COUNTY UNTIL 245 PM CDT... AT 217 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER EVEREST...MOVING NORTHEAST AT 5 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HORTON...EVEREST AND WILLIS. LAT...LON 3965 9534 3965 9554 3972 9554 3983 9534 TIME...MOT...LOC 1917Z 235DEG 4KT 3966 9540 BD
Special weather statement, Aug 28, 2:38 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
238 PM CDT SUN AUG 28 2016
KSZ024-282015-
JACKSON-
238 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON COUNTY UNTIL
315 PM CDT...
AT 238 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF POTAWATOMI RESERVATION. THIS STORM WAS NEARLY
STATIONARY.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
JACKSON COUNTY.
LAT...LON 3937 9581 3930 9600 3936 9604 3943 9604
3948 9590
TIME...MOT...LOC 1938Z 140DEG 2KT 3940 9595
BDSpecial weather statement, Aug 28, 2:40 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SUN AUG 28 2016
KSZ011-023-024-282015-
JACKSON-NEMAHA-POTTAWATOMIE-
240 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTH
CENTRAL NEMAHA AND NORTHEASTERN POTTAWATOMIE COUNTIES UNTIL 315 PM
CDT...
AT 239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SOLDIER...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOLDIER AND HAVENSVILLE.
LAT...LON 3955 9585 3948 9603 3949 9604 3953 9612
3958 9612 3966 9594
TIME...MOT...LOC 1939Z 168DEG 13KT 3958 9598
BDSpecial weather statement, Aug 28, 3:13 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CDT SUN AUG 28 2016 KSZ011-012-282045- NEMAHA-BROWN- 313 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BROWN AND EAST CENTRAL NEMAHA COUNTIES UNTIL 345 PM CDT... AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SABETHA...MOVING NORTH AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SABETHA...FAIRVIEW...ONEIDA AND WOODLAWN. LAT...LON 3979 9566 3974 9590 3988 9596 3993 9571 TIME...MOT...LOC 2012Z 168DEG 13KT 3985 9581 BD
Special weather statement, Aug 28, 4:33 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT SUN AUG 28 2016
KSZ054-282200-
LYON-
433 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
500 PM CDT...
AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF OLPE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OLPE.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 123.
LAT...LON 3817 9636 3838 9636 3839 9635 3834 9608
3817 9608
TIME...MOT...LOC 2133Z 203DEG 18KT 3823 9625
27The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:39 PM CDT | Special Weather Statement | TOP | Jackson | 36 min |
| Aug 28, 2:19 PM CDT | Special Weather Statement | TOP | Brown | 26 min |
| Aug 28, 2:38 PM CDT | Special Weather Statement | TOP | Jackson | 37 min |
| Aug 28, 2:40 PM CDT | Special Weather Statement | TOP | Jackson | 35 min |
| Aug 28, 3:13 PM CDT | Special Weather Statement | TOP | Nemaha | 32 min |
| Aug 28, 4:33 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Aug 28, 5:26 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 34 min |
| Aug 28, 6:44 PM CDT | Special Weather Statement | TOP | Shawnee | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.